Hi guys, I've tried to browse through the posts here but haven't found anyone with quite my situation, so I thought I'd post and see if I could get a bit of help.
I'm 26 and female. I've had persistent low-grade hypo symptoms for years now (though various doctors have never quite been able to agree if it's PCOS, hypo, endometriosis...) These have included chronic but manageable depression, hair shedding (again, manageable--I've always had a full head of hair), inability to lose weight (and a slow, depressing gain no matter what), irregular and painful periods, and very low libido. The weight gain and depression, in particular, have been worsening over the past couple years, so I started working with a GYN experienced in thyroid and PCOS issues to see what might be going on. I should mention that I had tried roughly 8-10 different types of BCP over the years but since all of them had done little to reduce my menstrual cramps and had made my libido even worse, and I had stopped taking them. I don't have any other health problems.
She initially tested me in October; I'd had low levels of vitamin D, and have been on supplements now for about a year--since these have stabilized, I'll just mention the other relevant tests but she drew 8 tubes, so feel free to ask if there's anything that I might have missed.
In October, my labs looked like this:
free T4: 1.11
free T3: 2.4
She put me on 25mcg of Levothyroxine and I took it religiously as prescribed (first thing in the morning, full glass of water, nothing to eat for an hour afterwards).
Very soon, probably after about 1.5 weeks, I started to feel horrible. My mood got very, very low and I plunged into several very bad depressive episodes. I couldn't focus on my classes and had a hard time dragging myself into work; I couldn't memorize information anymore and my usual high grades plunged so low because of it that I dropped all my classes this semester. Brain fog and depressive apathy set in; I didn't want to talk to anyone, do anything, clean my apartment, etc. Not even my parter could cheer me up. At this time I had also started a workout routine to try to at least slow the weight gain that had been sneaking up on me. I didn't change my diet drastically (I eat a low meat, high fiber, high veg/fruit diet) aside from trying to cut my meal sizes down another 1/3, and adding three days of intensive cardio and weight training into my week (going from 0 exercise to 3 days x 1.5hrs per workout).
Then my hair started to shed worse than usual. I tried not to focus on it, because I knew that could be an initial reaction to the synthetic T4. But then I realized that a ponytail holder I'd been able to wrap twice around my hair I now had to wrap five--FIVE--times. Because I have long hair and tend to wear it up loosely, only a few people have commented on how it's thinned. But it's horrifying to me. This certainly didn't help my depression and the way I feel about my body. I had weighed myself before I started exercising; after a month of being religious with my workout and working with a personal trainer, I had actually gained 5lbs. Yes, I know this could be muscle gain--but the waistband of my jeans feels a little tighter. This is horrible.
Since starting the T4, I haven't menstruated--which is odd for me. While my periods have never been regular "to the day", usually I can gauge them within 4-5 days. Forget it; not even a sign of cramps or spotting. Nothing.
My skin has also become extremely dry on my hands and lower legs. Since I have moderate acne (I've gone through Accutane), I've never, ever had a problem with dry skin. I moisturize several times a day (after every hand-washing in terms of my hands, and twice daily for my legs) and even using extremely emollient creams (Aquaphor, Cutemol) I haven't experienced relief.
I felt so horrible that I didn't take my pill on Sunday or since then; I had my blood drawn Monday. Today (Wednesday) I already feel (emotionally) 80% better. My mood has stabilized and I'm actually feeling bouncy. I had to wait for my T3 to come back (I'm an MA at a hospital, so I have quick access to my labs, but the T3 gets sent out) but these are my results from Monday:
free T4: 0.90
free T3: 2.7
I'm still waiting to hear back from my GYN. When I spoke with her nurse on Tuesday, she adamantly refused to switch my meds or even permit me to pause taking them until she had the T3 in. She said I should continue taking the T4 even though I explained how horrible I was feeling and that my depression was the worst it's ever been. I doubt she'll get back to me before next week at this rate, but from what I've been reading, I think I should be on Nature-throid or something else that replaces both T4 and T3.
After starting T4, your body will go through changes. Changing thyroid hormone levels will cause hair loss, and could interfere with menses. The thyoid, ovaries are all part of the endocrine system.
Your TSH is too high, and you are not optimized. It takes 6 to 8 weeks to build up in your system
Staying on such a low dose of T4 for too long can make your feel bad.
I would go along with your doctor and keep taking the T4 medicine. Some people do just fine, but sometimes the doctor has trouble finding your exact dose.
Is your doctor going to up your dose of T4? I really think you need more.
She hasn't gotten back to me yet (it tends to take her a few days, and with Thanksgiving tomorrow she probably won't get in touch with me until Monday or Tuesday). I understand there's an adjustment period but when I'm getting closer than I have EVER been to being suicidal, that's not something I can handle. My previous hypo symptoms were way more manageable than this.
Should I ask her to up my T4, or should I be asking for dessicated thyroid?
Right now the dessicated thyroid is a bit scarce to find. She should know by your labs to up your dose of T4. I don't want to tell you what to do, but it would be better to stay on the T4 for now.
How much T4 are you on now, and how long have you been on that 25mcgs? Your doc should know when to up your dose. Usually after 6 weeks.
Depression is so horrible with low thyroid. So sorry.
I'm still on the 25mcg of T4 (Levothyroxine) and I've been on that since Oct 2, so about...7 weeks, I guess? The problem is that it's making my symptoms so much worse than they were. I never had depression like this before I was medicated! ugh. I'm going to hold off taking it until she gets back to me, because I won't have access to any of my support (friends etc) over the weekend in case it plunges me into some sort of crisis.
What you need is a med increase. 25 mcgs is not a "real" dose - it often does one nothing and sometimes makes things worse by making your thyroid work less (when your pituitary gland realizes there's hormone coming from outside). When the dose is 50 mcgs or more then the medication starts to do something good. Hang in there